Exam Prep — Comprehensive Review + Practice
MCQs — Herzing University 2026/2027
SECTION 1: PHYSIOLOGICAL INTEGRITY — CARDIOVASCULAR (Questions 1–20)
1. A patient on warfarin has an INR of 5.2. What is the priority nursing action?
A. Administer the next dose as ordered
B. Withhold warfarin and notify the provider
C. Encourage increased intake of leafy green vegetables
D. Apply pressure to venipuncture sites
Correct Answer: B — Withhold warfarin and notify the provider
Rationale: An INR of 5.2 is above the therapeutic range (typically 2–3) and increases bleeding risk. Warfarin
should be withheld and the provider notified. Administering the dose (A) worsens coagulopathy. Dietary
changes (C) are not an acute intervention. Pressure to sites (D) does not address the systemic coagulopathy.
2. A patient with a chest tube has continuous bubbling in the water-seal chamber. What should the nurse do
first?
A. Clamp the chest tube
B. Assess the tube connections for an air leak
C. Increase the suction pressure
D. Document the finding and continue monitoring
,Correct Answer: B — Assess the tube connections for an air leak
Rationale: Continuous bubbling indicates an air leak. The nurse should systematically check connections,
tubing, and the insertion site. Clamping (A) can cause tension pneumothorax. Increasing suction (C) does not
address the leak. Documenting without action (D) is unsafe.
3. A patient with acute kidney injury has a potassium level of 6.8 mEq/L. What is the priority action?
A. Administer a potassium supplement
B. Obtain an ECG and notify the provider
C. Encourage a high-potassium diet
D. Document the finding and reassess in 4 hours
Correct Answer: B — Obtain an ECG and notify the provider
Rationale: Hyperkalemia at 6.8 mEq/L is life-threatening and can cause fatal dysrhythmias. An ECG detects
peaked T waves or widened QRS. Potassium supplements (A) and high-potassium diet (C) would worsen the
condition. Delayed reassessment (D) is unsafe.
4. A patient with type 1 diabetes has a blood glucose of 52 mg/dL and is diaphoretic and confused. What is the
priority action?
A. Administer the prescribed insulin dose
B. Give 15 g of a fast-acting carbohydrate
C. Start an intravenous line for dextrose
D. Recheck the blood glucose in 30 minutes
, Correct Answer: B — Give 15 g of a fast-acting carbohydrate
Rationale: The patient has symptomatic hypoglycemia and is conscious. The first action is 15 g of fast-acting
carbohydrate. Insulin (A) would worsen hypoglycemia. IV dextrose (C) is appropriate for unconscious patients
or severe cases. Waiting to recheck (D) delays treatment.
5. A patient with a large burn injury has a urinary output of 20 mL over 2 hours. What is the priority action?
A. Document the finding and reassess in 4 hours
B. Increase the intravenous fluid rate per protocol and notify the provider
C. Apply a diuretic as ordered
D. Encourage oral fluids
Correct Answer: B — Increase the intravenous fluid rate per protocol and notify the provider
Rationale: Urine output of 20 mL over 2 hours (10 mL/hr) is inadequate and suggests hypovolemia from burn-
related fluid shifts. Increasing IV fluids per protocol and notifying the provider is appropriate. Documentation
alone (A) delays intervention. Diuretics (C) worsen hypovolemia. Oral fluids (D) are insufficient for burn
resuscitation.
6. A nurse is teaching a patient with a new prescription for metoprolol. Which statement indicates
understanding?
A. "I will stop the medication if my heart rate is 55."
B. "I will rise slowly from a sitting position."
C. "I will take the medication only when I have chest pain."
D. "I will increase my caffeine intake."